Ask a doctor

Botox Dilution, Would that Cause Botox to be Lumpy?

My dermatologist's assistant told me that the reason I sometimes get big lumps from Botox injections is because the practice dilutes the Botox more than practices she has worked at in other parts of the country. Does this make sense? I never had this occur at the other practice I used to get Botox at for twice the price. Thanks!

Doctor Answers (6)

Some doctors do use more volume to mix their botox

+1

When those doctors who dilute their Botox with larger volumes of saline than other doctors, they must also deliver greater volume in the injection to deliver the same number of units. They may choose to mix it this way to give them a more even and wider-spread result or they may find it too difficult to inject tiny amounts of liquid when using the more concentrated Botox. If they do use the larger volume, then the botox injected will cause temporary larger fluid bumps. These do go away soon but it may make going right back to work difficult as makeup doesn't hide bumps.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botox lumps vs. Restylane lumps: Very Different!

+1

The good news is, Botox "lumps" are temporary and nothing to worry about. They have to do with the fluid used to dilute the Botox for injection, since it comes as a powder, and they will absorb into your skin quickly and go away. Sometimes they appear more than others, but it is nothing to be concerned about.

On the contrary, visible lumps of the hyaluronic acid fillers (Restylane, Juvederm) are an issue that should be addressed by your physician. It's normal and often fine for lumps to be FELT beneath the skin after treatment, since sometimes they provide important scaffolding for a deep line, but lumps should never be visible to you or someone looking at you.

Jessica J. Krant, MD, MPH
New York Dermatologic Surgeon
5.0 out of 5 stars 39 reviews

Botox lumps

+1

Whether Botox is diluted more is probably not as important as if the injection was too superficial.  When the liquid is injected that volume will cause a "welt" and is more apparent if too superficial.  Either way, it should go away quickly.  If you had a small area that bled due to the botox you may have a small area that will bruise and take some time for the bump to go away as the blood dissolves.  The good news is that it should not be permanent.

Michael A. Fallucco, MD
Jacksonville Plastic Surgeon
5.0 out of 5 stars 2 reviews

You might also like...

Lumps after Botox

+1

Tiny lumps or "bee stings" as they are sometimes called are apparent after Botox injections. They go away quickly but are there because small amounts of a liquid are being injected under the skin, and it takes a few minutes to absorb. If the Botox is being diluted more than normal rates (meaning rather than 100 units in a vial, they are diluting it to be like 120 units or 150 units or something) then yes, your bumps would be larger because more volume of the liquid is being injected at each site.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Botox Dilution, Would that Cause Botox to be Lumpy?

+1

 

 If the lump was cvaused by an increased volume of the diluted Botox, then technically yes they are related.  However, if the lumpiness was related to specific needle trauma to the frontalis muscle then this is more technique than an issue with how much volume was injected.  Either way, the fluid should be rapidly absorbed by the target muscle.  I gently massage the area to help dissipate the injected volume of Botox, Dysport or Xeomin.  perhaps you can mention this approach next time you have Botox Injections.

Francis R. Palmer, III, MD
Beverly Hills Facial Plastic Surgeon
4.5 out of 5 stars 12 reviews

Botox dilution

+1
The more Botox is diluted, the more that is needed to be injected to get the same number of units. The larger the volume of fluid injected the larger the injection "welt" will appear. However, this will resolve likely over a few hours or less as the fluid gets absorbed into the tissues.

Todd C. Case, MD
Tucson Plastic Surgeon
5.0 out of 5 stars 29 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.